Author Topic: New Study: Experiences with benzodiazepine use, tapering, and discontinuation  (Read 2732 times)

[Buddie]

The benzodiazepine experience survey was designed by Dr. Jane Macoubrie, a professor of communications and member of BICís general advisory board, and Dr. Christy Huff, director of Benzodiazepine Information Coalition, who both have lived experience with benzodiazepine harm. The survey was available online in 2018 and assessed the experiences of those on benzodiazepines, in the cessation process, or post-cessation. Respondents (n=1207) were asked about their demographics, taper status, symptoms and life impact due to benzodiazepines.

Findings:
  • Many patients experience a range of protracted and severe symptoms, even years after benzodiazepines were completely discontinued.
  • Life effects were numerous, with over 80% experiencing problems with work, recreation and relationships.
  • Suicidal ideation was reported by 54% of respondents, a concerning statistic worthy of further investigation.
  • About a third reported new seasonal and/or food allergies that occured only after benzodiazepine use.
  • The survey also received numerous write-in comments, a selection of which are published in the paper.
  • The paper concludes that greater awareness is needed for both prescribers and patients about the potential for a difficult withdrawal from benzodiazepines.

Statistical analysis was performed by D Foster, who also has benzodiazepine lived experience and is the author of Benzo Free. In addition to the three authors with lived experience, two Vanderbilt psychiatrists, Drs. Reid Finlayson and Peter Martin, provided their expertise in constructing the paper, while Bernard Silvernail led the research team meetings. Medical writing was performed by JoAnn Lequang, with funding from the Alliance for Benzodiazepine Best Practices.This is the first of several planned papers reporting on the survey results.

Full Study https://journals.sagepub.com/doi/full/10.1177/20451253221082386
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Shining a spotlight on the challenges faced by individuals who to wish to discontinue benzodiazepines is much needed and important work!

Thank you for giving us a heads-up re: the publication of this paper, [...].  I hope all of our members and guests will give it a careful read. 
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

I am glad more is being published on this terrible condition we are all living with.  The words and descriptions in that study dont even come close to representing how we are all feeling, what we are all experiencing, throughout our recovery.  It is truly hell on earth. 
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

I am glad more is being published on this terrible condition we are all living with.  The words and descriptions in that study dont even come close to representing how we are all feeling, what we are all experiencing, throughout our recovery.  It is truly hell on earth.

I can't even think of a word that would relay my suffering. Maybe some type of scream.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Thanks from me too for sharing this important work, I look forward to hearing more about Benzodiazepine Induced Neurological Dysfunction (BIND) as well.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Article said that about 18% were diagnosed with an autoimmune disorder with benzo use.  I was.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Thanks from me too for sharing this important work, I look forward to hearing more about Benzodiazepine Induced Neurological Dysfunction (BIND) as well.

You're welcome. Thank you for sharing it. More is coming out about it soon.

Article said that about 18% were diagnosed with an autoimmune disorder with benzo use.  I was.

I think I would be if I had the energy to investigate. I'm just totally run down, have bad anxiety with the medical tests, can't expose myself to some of the elements of the testing due to my benzo injury, and absolutely zero faith in my doctors so I have a hard time following through.

Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Thanks from me too for sharing this important work, I look forward to hearing more about Benzodiazepine Induced Neurological Dysfunction (BIND) as well.

You're welcome. Thank you for sharing it. More is coming out about it soon.

Article said that about 18% were diagnosed with an autoimmune disorder with benzo use.  I was.

I think I would be if I had the energy to investigate. I'm just totally run down, have bad anxiety with the medical tests, can't expose myself to some of the elements of the testing due to my benzo injury, and absolutely zero faith in my doctors so I have a hard time following through.

Thanks so much for sharing the study. I'm so sorry to hear you are still suffering so much. I have some of the same struggles with going for medical care.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

They diagnosed my Lupus with just blood tests.  Didn't need any other testing done.  That study also mentioned how one person had trouble with traffic lights.  When I was in tolerance w/d, I used to run red lights all the time and stop at green lights because I was confused about what the red and green lights indicated. It's like I lost my memory of those things.  It used to scare me, because I was always a very good driver.
« Last Edit: April 29, 2022, 11:04:22 pm by [Buddie] »
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

This article was spot on. I think this would be a good read for family/support people who don't understand what their loved one is going through
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.